Ohio, 2012

Hail and Damaging Winds in Ohio, July 24, 2012

July 24, 2012 · NWS ILN · 22 events in 10 counties and zones

An organized thunderstorm complex moved southeastward into the Ohio Valley ahead of a cold front during the morning hours and pushed through the area into the early afternoon. The main threats from the storms in this complex were damaging thunderstorm winds and sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An organized thunderstorm complex moved southeastward into the Ohio Valley ahead of a cold front during the morning hours and pushed through the area into the early afternoon. The main threats from the storms in this complex were damaging thunderstorm winds and sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 24, 9:39 AM EST, 6 minutes earlier.

Area forecast discussion, Jul 24, 9:39 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1039 AM EDT TUE JUL 24 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS OUR AREA TODAY...HELPING TO
ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FRONT WILL THEN
LIFT BACK NORTH ACROSS THE REGION AS A WARM FRONT WEDNESDAY. A
WEAK LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT BACK ACROSS THE
OHIO VALLEY THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST CHANGES THIS MORNING INVOLVE RAISING POPS AND THREAT FOR
SEVERE WEATHER.

A COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO THE REGION FROM
THE NORTH TODAY. MAIN DILEMMA WILL BE CURRENT MCS CLUSTER PUSHING
SE INTO THE NW CWFA PER RADAR MOSAIC. CLUSTER COULD PRODUCE SOME
SVR THUNDERSTORMS AS IT PUSHES SE. MAIN THREAT WILL BE DAMAGING
WINDS. SPC HAS DECIDED TO GO WITH A SMALL SEVERE THUNDERSTORM
WATCH FOR PARTS OF THE AREA IN ADVANCE OF THIS CLUSTER UNTIL 19Z
WITH HIGH PWATS NEAR AND IN EXCESS OF 2 INCHES...HEAVY RAIN WILL
ALSO OCCUR...BUT WITH MODERATE SHEAR IN THE MID LEVELS...AND STORM
MOTIONS IN THE 30 TO 40 MPH...FLOODING SHOULD BE LIMITED.

PCPN SHOULD EXIT THE SE CWFA BETWEEN 18Z AND 20Z AND THEN FOCUS
WILL SHIFT TO OUR SW FOR POSSIBLE THUNDERSTORM REDEVELOPMENT ALONG
THE FRONT WHERE INSTABILITY IS FORECAST TO BE THE GREATEST.

AS FOR TEMPERATURES...IT WILL BE VARY TRICKY GIVEN CURRENT CLOUD
COVER AND EXPECTED RAINFALL ACRS MUCH OF THE REGION THROUGH EARLY
AFTN. HAVE PRETTY MUCH LEFT HIGHS AS IS...RANGING FROM THE UPPER
80S TO LOWER 90S...BUT THIS WILL HAVE TO BE WATCH AS THE DAY GOES
ON. SO...DESPITE HEAT INDICES REACHING NEAR 100 DEGREES IN THE
SOUTHWEST...WILL CONTINUE TO HOLD OFF ON HEAT HEADLINES THERE
GIVEN THE HIGH VARIABILITY OF CLOUDS AND TEMPERATURES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD LATE THIS
EVENING...FINALLY STALLING ACROSS THE EXTREME SOUTHERN ZONES LATE
TONIGHT. WITH THE LOSS OF DAYTIME HEATING...HAVE FORECAST A LULL
IN ANY PRECIPITATION TO START OFF TONIGHT. ADDITIONAL ELEVATED
SHOWERS WITH A POSSIBLE THUNDERSTORM COULD FIRE OFF AGAIN LATE
TONIGHT ALONG THE FRONTAL BOUNDARY. THIS ACTIVITY COULD LINGER
INTO THE DAY WEDNESDAY AS THE FRONT BEGINS TO LIFT NORTHEASTWARD
ACROSS THE OHIO VALLEY AS A WARM FRONT. TEMPERATURES WILL ONCE
AGAIN BE PROBLEMATIC FOR WEDNESDAY AS THE NAM SUGGESTS A WARM POOL
OF 25C AT 850 HPA NOSING INTO OUR AREA LATE IN THE AFTERNOON. IF
WE CAN CLEAR OUT IN THE WAKE OF THE WARM FRONT...IT IS LIKELY
THAT THE CURRENT FORECAST TEMPERATURES WILL HAVE TO BE ADJUSTED
UPWARD. EITHER WAY...WE WILL LIKELY SEE FURTHER HEAT HEADLINES
FOR THE AREA.

WEDNESDAY NIGHT APPEARS WELL CAPPED AND HAVE KEPT ANY POPS OUT FOR
THAT PERIOD. A SHORTWAVE PASSING BY TO OUR NORTH WILL DRAG A COLD
FRONT SOUTHEASTWARD TOWARD OUR AREA THURSDAY NIGHT. CONVECTION
WILL DEVELOP OUT AHEAD OF THIS FRONT AND LOOKS TO ARRIVE IN OUR
FORECAST AREA LATE THURSDAY INTO EARLY FRIDAY. MODELS STILL HAVE
SLIGHTLY VARYING TIMING FOR THIS CONVECTION. SO HAVE OPTED WITH A
BLEND OF THE FASTER NAM...AND SLOWER ECMWF.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE S/W DOESNT SWING THRU UNTIL FRIDAY...SO THIS SHOULD STALL THE
MOVEMENT OF THE FRONT EWD AND SHOULD KICKOFF ADDITION CONVECTION
ON FRIDAY. WENT WITH THE HIGHER POPS IN THE E ON FRIDAY.

WEAK HIGH PRESSURE BUILDS IN FOR SATURDAY INTO SUNDAY. LOOKS LIKE A
WRMFNT MIGHT BE PUSHED OUT OF THE PLAINS INTO THE REGION FOR
MONDAY...BRINGING ANOTHER CHANCE OF PCPN.

FOR TEMPERATURES...LOOKS LIKE THURSDAY WITH BE THE HOTTEST DAY WITH
THE REGION WARM SECTORED. USED A BLEND OF ECMWF/HPC GUIDANCE...WHICH
PUTS HIGHS ON THU IN THE LOWER TO MID 90S. TEMPERATURES FALL BACK
INTO THE UPPER 80S FRIDAY DUE TO THE CLOUD COVER AND CONVECTION. THE
WEEKEND TEMPERATURES LOOK TO STAY IN THE MID TO UPPER 80S.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS HAVE FILLED IN ACROSS NORTHERN INDIANA
THIS MORNING...NOW PUSHING INTO PARTS OF WESTERN OHIO. THE LATEST
HI-RES MODELS ARE ALL OVER THE PLACE ON EXACTLY HOW TO HANDLE
THIS...RANGING FROM QUICKLY WEAKENING PCPN BY MID MORNING...TO
HANGING ON TO PCPN WELL INTO THIS AFTERNOON. JUST BASED ON RADAR
TRENDS...THINK PCPN SHOULD HANG ON AT LEAST FOR THE FIRST FEW
HOURS OF THE TAFS SO WILL PLAY THEM ACCORDINGLY. AFTER THAT...WILL
BANK ON A BIT OF A LATE MORNING LULL IN THE PCPN AND CUT THINGS
OFF...ALTHOUGH CONFIDENCE IS NOT TERRIBLY HIGH WITH THAT. MEANWHILE...A
COLD FRONT IS SAGGING DOWN INTO THE AREA THROUGH THIS AFTERNOON
AND THERE IS QUITE A BIT OF UNCERTAINTY AS TO HOW REMNANTS OF
ONGOING PCPN WILL INTERACT WITH THIS FRONT. IF CURRENT CLOUDS AND
PCPN ARE ABLE DISSIPATE...WE MAY BE ABLE TO DESTABILIZE ENOUGH
THROUGH THIS AFTERNOON TO GET SOME REDEVELOPMENT ALONG/AHEAD OF THE
FRONT. WOULD THINK THE BEST CHANCE FOR THIS WOULD BE ACROSS OUR
SOUTHWEST AND WILL COVER THAT THREAT WITH JUST A VCTS DUE TO THE
UNCERTAINTY. IT LOOKS LIKE THE FRONT WILL BEGIN TO LIFT BACK TO
THE NORTH OVERNIGHT TONIGHT AND AS WE START TO GET SOME INCREASING LOW
LEVEL JET DYNAMICS...THINK WE COULD ALSO SEE SOME SHOWER OR
THUNDERSTORM DEVELOPMENT LATE TONIGHT.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY AND THEN AGAIN THURSDAY
AFTERNOON INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN/LATTO
NEAR TERM...HICKMAN/LATTO
SHORT TERM...LATTO
LONG TERM...SITES
AVIATION...JGL
Hazardous weather outlook, Jul 24, 4:06 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT TUE JUL 24 2012

INZ050-KYZ100-OHZ026-034-035-042>046-051>056-060>065-071>074-080>082-
088-250915-
WAYNE-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-
HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
506 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHEAST KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>099-OHZ070-077>079-250915-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-BUTLER-HAMILTON-CLERMONT-BROWN-
506 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. IF THESE STORMS
DEVELOP LATER IN THE DAY...THEN TEMPERATURES MAY CLIMB INTO THE
MIDDLE 90S. THIS WOULD HELP PRODUCE HEAT INDICES REACHING THE 100
DEGREE MARK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES ON WEDNESDAY WILL CLIMB INTO THE MIDDLE 90S AND
PERHAPS EVEN THE UPPER 90S. THIS WILL COMBINE WITH DEWPOINTS IN
THE LOW 70S TO PRODUCE HEAT INDICES AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 5:14 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 AM EDT TUE JUL 24 2012

INZ050-058-241100-
FAYETTE IN-WAYNE IN-
614 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND NORTHERN FAYETTE
COUNTIES THROUGH 700 AM EDT...

AT 609 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 14 MILES
NORTHWEST OF FRANKLIN...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...DUBLIN...
CAMBRIDGE CITY...FOUNTAIN CITY AND CENTERVILLE.

ALSO...FRANKLIN...ECONOMY...WILLIAMSBURG...MOUNT AUBURN...
JACKSONBURG...GREENS FORK...BENTONVILLE AND EAST GERMANTOWN ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3979 8531 3980 8523 3987 8522 3988 8521
      4000 8521 4001 8482 3988 8482 3959 8529
      3966 8531

ASL
Special weather statement, Jul 24, 5:46 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 AM EDT TUE JUL 24 2012

INZ050-058-059-066-OHZ060-070-241130-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
646 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PREBLE...
NORTHWESTERN BUTLER...SOUTHERN WAYNE...FAYETTE...FRANKLIN AND UNION
COUNTIES THROUGH 730 AM EDT...

AT 643 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BEESONS...
MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
LIBERTY...WEST COLLEGE CORNER...BROOKVILLE AND OXFORD.

ALSO...METTEL FIELD...WATERLOO...PHILOMATH...BUNKER HILL...
ABINGTON...SPRINGERSVILLE...BOSTON AND CLIFTON ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3980 8529 3979 8523 3982 8523 3991 8501
      3981 8490 3949 8463 3935 8521 3978 8531
      3979 8531

ASL
Special weather statement, Jul 24, 6:36 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
736 AM EDT TUE JUL 24 2012

INZ066-074-KYZ091>093-OHZ070-077-241215-
FRANKLIN IN-DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-BUTLER OH-
HAMILTON OH-
736 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF THE TRI-STATE
THROUGH 815 AM EDT...

AT 730 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM ON THE OHIO
AND INDIANA STATE LINE NEAR SCIPIO...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HARRISON...BRIGHT...
ROSS...HIDDEN VALLEY...CLEVES...FOREST PARK...MOUNT HEALTHY...NORTH
COLLEGE HILL...FINNEYTOWN...CHEVIOT...WYOMING AND BURLINGTON.

ALSO...ALERT...MILLVILLE...LOGAN...LAYHIGH...WEST HARRISON...PLEASANT
RUN...PLEASANT RUN FARM AND GRANDVIEW ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3911 8438 3898 8474 3939 8499 3952 8471

BINAU
Special weather statement, Jul 24, 6:39 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 AM EDT TUE JUL 24 2012

OHZ034-042-043-051-241215-
DARKE OH-MERCER OH-MIAMI OH-SHELBY OH-
739 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SHELBY...WESTERN
MIAMI...SOUTHWESTERN MERCER AND DARKE COUNTIES THROUGH 815 AM EDT...

AT 730 AM EDT...RADAR INDICATED SEVERAL STRONG THUNDERSTORMS WEST OF
CELINA TO NEAR GREENVILLE...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. HENRY...UNION
CITY...ANSONIA...VERSAILLES...PLEASANT HILL...NEW MADISON...
GREENVILLE...COVINGTON...BRADFORD AND ARCANUM.

ALSO...NORTH DAYTON...ROSE HILL...BURKETTSVILLE...COSMOS...NEW
WESTON...NORTH STAR...ROSSBURG AND OSGOOD ARE NEAR THE PATH OF THESE
STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4003 8421 3991 8444 3992 8479 3995 8481
      4056 8481 4063 8473

BINAU
Special weather statement, Jul 24, 8:00 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
900 AM EDT TUE JUL 24 2012

OHZ043-044-051-052-241330-
CHAMPAIGN OH-LOGAN OH-MIAMI OH-SHELBY OH-
900 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHELBY...NORTHERN
MIAMI...SOUTHWESTERN LOGAN AND WESTERN CHAMPAIGN COUNTIES THROUGH 930
AM EDT...

AT 858 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SIDNEY...
MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PIQUA...TROY...ST.
PARIS AND URBANA.

ALSO...LOCKINGTON...PEMBERTON...QUINCY...PLATTSVILLE...FARRINGTON...
BALLOU...FLETCHER AND CARYSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4002 8365 4004 8403 4003 8404 4004 8431
      4035 8437 4038 8406

BINAU
Special weather statement, Jul 24, 9:06 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1006 AM EDT TUE JUL 24 2012

INZ050-OHZ034-035-042-043-241445-
WAYNE IN-AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH-
1006 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT WESTERN
SHELBY...MERCER...NORTHERN DARKE...SOUTHWESTERN AUGLAIZE AND
NORTHEASTERN WAYNE COUNTIES THROUGH 1045 AM EDT...

AT 1000 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS OVER EAST
CENTRAL INDIANA...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS AS THEY PUSH INTO WEST CENTRAL OHIO.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CELINA...FORT
RECOVERY...COLDWATER...ST. HENRY...UNION CITY...NEW BREMEN...
MINSTER...ANSONIA...FORT LORAMIE...FOUNTAIN CITY AND VERSAILLES.

ALSO...WABASH...TAMA...MONTEZUMA...NORTH DAYTON...CARTHAGENA...
BULKHEAD...ROSE HILL AND COSMOS ARE NEAR THE PATH OF THESE STRONG
THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4038 8425 3980 8506 4001 8513 4001 8482
      4066 8481 4074 8466

BINAU

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Darke

When
July 24, 9:45 AM EST to 9:51 AM EST
Where
Darke County, 0.87 mi SW of Ansonia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.210, -84.640

Trees were reported down in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Darke

When
July 24, 9:52 AM EST to 9:57 AM EST
Where
Darke County, 1.06 mi E of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.100, -84.610

Trees were reported down in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Preble

When
July 24, 10:12 AM EST to 10:15 AM EST
Where
Preble County, Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.750, -84.630

Several trees were reported down due to damaging thunderstorm winds.

Hail, Preble

When
July 24, 10:18 AM EST to 10:22 AM EST
Where
Preble County, Eaton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.750, -84.630

Thunderstorm Wind, Butler

When
July 24, 10:35 AM EST to 10:39 AM EST
Where
Butler County, 1.48 mi SSE of Middletown Hook Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.510, -84.370

Large branches were broken off of trees due to damaging thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 24, 10:43 AM EST to 10:47 AM EST
Where
Clinton County, 2.13 mi W of Sligo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.430, -83.970

A large tree was downed along Highway 42 due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
July 24, 10:45 AM EST to 10:49 AM EST
Where
Butler County, 0.87 mi SW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.390, -84.560

Scattered trees were downed across the eastern portions of Butler County due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
July 24, 10:48 AM EST to 10:52 AM EST
Where
Butler County, 0.76 mi SSE of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.369, -84.367

Traffic light signals were blown off their wires near the Interstate 75 and Liberty Way interchange due to thunderstorm winds.

Thunderstorm Wind, Clinton

When
July 24, 10:48 AM EST to 10:52 AM EST
Where
Clinton County, 2.5 mi SE of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.379, -83.942

One tree was blown down on Baker Road due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
July 24, 10:50 AM EST to 10:54 AM EST
Where
Butler County, 0.53 mi W of Furmandale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.330, -84.540

Large branches were broken due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
July 24, 10:50 AM EST to 10:51 AM EST
Where
Warren County, 0.87 mi SE of Mason
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.360, -84.310

Thunderstorm Wind, Hamilton

When
July 24, 10:52 AM EST to 10:56 AM EST
Where
Hamilton County, Cin Blue Ash Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.250, -84.380

Two trees were downed due to damaging thunderstorm winds. One of the trees fell on a house.

Thunderstorm Wind, Warren

When
July 24, 10:52 AM EST to 10:56 AM EST
Where
Warren County, 0.87 mi SE of Mason to 1.88 mi S of Socialville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.360, -84.310

Scattered trees were reported down in Mason and the Deerfield Township area due to damaging thunderstorm winds.

Thunderstorm Wind, Clermont

When
July 24, 11:07 AM EST to 11:11 AM EST
Where
Clermont County, 0.54 mi W of Newtonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.180, -84.090

Scattered trees were reported down in northern Clermont County due to damaging thunderstorm winds.

Thunderstorm Wind, Highland

When
July 24, 11:11 AM EST to 11:15 AM EST
Where
Highland County, 0.87 mi NE of Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.210, -83.610

A large tree was downed due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
July 24, 11:15 AM EST to 11:19 AM EST
Where
Brown County, 0.87 mi NW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.190, -83.930

A large tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clermont

When
July 24, 11:16 AM EST to 11:20 AM EST
Where
Clermont County, 2.62 mi NW of Blairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -84.310

A few trees were reported down in the area including along 9 Mile Road due to thunderstorm winds.

Thunderstorm Wind, Clermont

When
July 24, 11:27 AM EST to 11:31 AM EST
Where
Clermont County, 0.69 mi S of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.960, -84.080

Trees and power lines were downed near Highway 133 and Clark Street due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
July 24, 11:30 AM EST
Where
Brown County, 0.96 mi ESE of Feesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.875, -83.963

Trees were downed along Eden Road due to damaging thunderstorm winds.

Thunderstorm Wind, Adams

When
July 24, 11:30 AM EST to 11:34 AM EST
Where
Adams County, 3.4 mi SW of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.645, -83.644

One tree was downed due to damaging thunderstorm winds.

Thunderstorm Wind, Clermont

When
July 24, 11:30 AM EST to 11:34 AM EST
Where
Clermont County, 1.13 mi SW of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.867, -84.094

A few trees were reported down in the area including near the intersection of Highway 133 and 774 due to damaging thunderstorm winds.

Thunderstorm Wind, Adams

When
July 24, 11:40 AM EST to 11:44 AM EST
Where
Adams County, 0.69 mi N of Bentonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.760, -83.600

A tree was downed due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403340, 403342, 403343, 403370, 403345, 403368, 403354, 403346, 403367, 403347, 403369, 403356, 403357, 403360, 403348, 403350, 403362, 403351, 403349, 403352, 403365, 403353.